Iowa, 2017

Flash Flood and Hail in Iowa, September 20 to 21, 2017

September 20 to 21, 2017 · NWS DVN · 4 events in 1 county or zone

A cold front passed across the region replacing record warm and moist air. Thunderstorms produced by the cold front produced isolated severe storms of damaging winds, hail and locally heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front passed across the region replacing record warm and moist air. Thunderstorms produced by the cold front produced isolated severe storms of damaging winds, hail and locally heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 5:45 PM CST, 56 minutes earlier.

Area forecast discussion, Sep 20, 5:45 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
645 PM CDT Wed Sep 20 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 PM CDT Wed Sep 20 2017

18Z surface data has the cold front from northwest Wisconsin,
through central Iowa and into northeast Kansas. Although not
indicated in the surface data, satellite suggests a weak low in the
cloud fields moving northeast along the front in Iowa. Dew points
ahead of the front were in the 60s to lower 70s. Behind the front
dew points were in the 40s and 50s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Convection has initiated just prior to peak heating along the front
in northeast Iowa with additional storms developing further south
into central Iowa.

Through late afternoon convection should be confined near the front.
However, the instability that had developed in the full sun ahead of
the front should result in another band of convection developing
along or just west of the Mississippi just prior to sunset.

The inferred wave in satellite should aid in convection expanding in
areal coverage during the evening. However, overall coverage should
remain scattered.

The severe potential still looks low. However, the inferred wave in
satellite data may help to enhance storm development and allow a few
severe storms to develop. If this does occur, the primary risk would
be wind and possibly hail.

Late tonight convection will slowly decrease in areal coverage as
the front washes out across the area. The light winds combined with
the humid airmass should allow patchy fog to develop that may
increase in areal coverage prior to sunrise. Clouds across the area
may help to limit how thick the fog gets but some patchy dense fog
is possible in river valleys and low lying areas.

On Thursday, any lingering rain/fog will dissipate during the
morning and skies will slowly clear. How long the clouds hold during
the morning will dictate how warm it gets during the afternoon.
However, it does look to be another very warm and humid day.

Refer to the climate section for record highs over the next few
days.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Little change in the long term forecast with this iteration as
guidance continues ridging and above normal temps into the weekend.
Later in the period a chance for showers and storms returns as a the
ridge breaks down and the L/W trof advects east.

Friday through the Weekend...After today's high temperatures
guidance with highs in the 90s look likely Friday into Saturday
before lower H85 temps advect into the area.  Saturday looks to
possibly set new record highs at a couple of sites.  Spread in the
high temperature guidance has decreased in the latest run of the
synoptic models leading to higher confidence in forecast highs.
Regardless, these temperatures are going to feel more like July than
late September.

Into next week, agreement between guidance is for the L/W trof to
shift back to the east across our area.  With it a series of
shortwaves are forecast to affect the central Plains starting
Monday.  Each of these waves will lead to summer like convection.
Eventually all of the guidance has a robust wave with cold front
moving in.  Temperatures are expected to drop to more seasonable
later in the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 630 PM CDT Wed Sep 20 2017

Brief periods of MVFR/IFR in or near thunderstorms this
evening/early tonight - Gusty winds, heavy downpours, and
lightning strikes are primary threats. Areal coverage will remain
scattered. The only terminal where storms are likely is at KDBQ.

After 05Z/Thursday, fog is possible with best chances at
KCID/KDBQ. Low confidence on how thick fog becomes at this lead
time, so will have to reassess for 06Z TAF issuance. Uttech

&&

.CLIMATE...
ISSUED AT 256 PM CDT Wed Sep 20 2017

Record Highs for September 20...

Moline.........92 in 1931
Cedar Rapids...93 in 1931
Dubuque........92 in 1895
Burlington.....93 in 1940

Record Highs for September 21...

Moline.........92 in 2007
Cedar Rapids...93 in 1920
Dubuque........94 in 1891
Burlington.....94 in 1908

Record Highs for September 22...

Moline.........95 in 1937
Cedar Rapids...94 in 1930
Dubuque........92 in 1937
Burlington.....94 in 1937 and other years

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...Uttech
CLIMATE...08
Hazardous weather outlook, Sep 20, 6:46 AM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
746 AM CDT Wed Sep 20 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
746 AM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this afternoon and tonight,
as a cold front sags into the region. There is a low risk of severe
weather with these storms, mainly from 5 pm to 11 pm, with large
hail and damaging winds being the primary threats.

Afternoon heat index readings are expected to top out in the
lower to middle 90s across portions of east central and
southeast Iowa, northeast Missouri, and northwest and west
central Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few thunderstorms with a lightning threat may linger into mid
Thursday morning before they diminish.

Unseasonably warm temperatures will combine with increasing
humidity to produce heat index readings in the low to mid 90s
Thursday afternoon through Friday, and in the lower 90s for
Saturday afternoon.

Thunderstorm chances return to the Outlook Area from late Monday
into Tuesday. It is too early to determine if there will be any
severe weather threat early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Special weather statement, Sep 20, 4:10 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT WED SEP 20 2017

IAC061-097-105-202245-
Jackson-Dubuque-Jones-
510 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON...SOUTH
CENTRAL DUBUQUE AND NORTHEASTERN JONES COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, a strong thunderstorm was located near Canton, or 16
miles northwest of Maquoketa, moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cascade, La Motte, Bernard, Zwingle, Canton, Swiss Valley Park,
Emeline, Otter Creek, South Gary Owen, Dubuque Regional Airport,
Garry Owen, Fillmore, Fillmore Recreation Area, Crab Town, Washington
Mills and Temple Hill.

LAT...LON 4211 9090 4228 9103 4247 9071 4229 9056
TIME...MOT...LOC 2209Z 227DEG 22KT 4221 9091

SHEETS
Special weather statement, Sep 20, 4:20 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
520 PM CDT WED SEP 20 2017

IAC031-105-202245-
Cedar-Jones-
520 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CEDAR AND
SOUTHEASTERN JONES COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, a strong thunderstorm was located near Stanwood,
moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tipton, Stanwood, Oxford Junction, Clarence, Oxford Mills and
Massillon Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4193 9090 4190 9090 4176 9111 4186 9125
      4203 9101
TIME...MOT...LOC 2219Z 226DEG 28KT 4184 9113

SHEETS
Special weather statement, Sep 20, 5:01 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
601 PM CDT WED SEP 20 2017

IAC045-061-097-105-202330-
Jackson-Dubuque-Jones-Clinton-
601 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JACKSON...SOUTHEASTERN
DUBUQUE...SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES UNTIL
630 PM CDT...

At 601 PM CDT, a strong thunderstorm was located near Oxford
Junction, or 12 miles west of Maquoketa, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Maquoketa, Bellevue, Oxford Junction, Lost Nation, Andrew, La Motte,
Monmouth, Springbrook, St. Donatus, Toronto, Zwingle, Fulton,
Hurstville, Nashville, Baldwin, Emeline, Otter Creek, South Gary
Owen, Maquoketa Caves State Park and Jackson County Fairgrounds.

LAT...LON 4230 9042 4228 9043 4223 9040 4188 9087
      4190 9090 4195 9090 4195 9098 4199 9105
      4243 9064
TIME...MOT...LOC 2301Z 219DEG 29KT 4200 9089

SHEETS
Special weather statement, Sep 20, 5:11 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT WED SEP 20 2017

ILC085-IAC031-045-061-097-163-202345-
Jo Daviess-Jackson-Cedar-Scott-Dubuque-Clinton-
611 PM CDT WED SEP 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JO DAVIESS...
JACKSON...EASTERN CEDAR...NORTHERN SCOTT...SOUTHEASTERN DUBUQUE AND
CLINTON COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dubuque to Bennett. Movement was
northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Davenport, Dubuque, Bettendorf, Clinton, Maquoketa, Galena, Eldridge,
DeWitt, Asbury, Le Claire, Bellevue, East Dubuque, Walcott, Preston,
Princeton, Hanover, Long Grove, Lowden, Wheatland and Grand Mound.

This includes Interstate 80 in Iowa between mile markers 273 and 283.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4252 9064 4251 9064 4251 9020 4219 9026
      4219 9031 4217 9027 4160 9038 4163 9100
      4195 9092 4195 9090 4204 9090 4252 9078
TIME...MOT...LOC 2310Z 134DEG 31KT 4245 9070 4172 9098

SHEETS
Special weather statement, Sep 20, 6:38 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
738 PM CDT WED SEP 20 2017

ILC011-015-073-131-161-195-IAC045-097-115-139-163-210145-
Rock
Island-Mercer-Whiteside-Henry-Carroll-Bureau-Louisa-Jackson-Scott-
Muscatine-Clinton-
738 PM CDT WED SEP 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...MERCER...
WHITESIDE...HENRY...CARROLL...WESTERN BUREAU...CENTRAL LOUISA...
SOUTHEASTERN JACKSON...SCOTT...EASTERN MUSCATINE AND EASTERN CLINTON
COUNTIES UNTIL 845 PM CDT...

At 737 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sabula to near Grandview. Movement
was southwest at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, Muscatine, East
Moline, Sterling, Kewanee, Rock Falls, Morrison, Aledo, Cambridge,
Mount Carroll, Silvis, Geneseo, Eldridge, DeWitt, Milan and Colona.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4123 8973 4123 8987 4115 8987 4115 9044
      4110 9044 4124 9130 4215 9028 4217 8969
      4193 8969 4193 8963 4160 8963
TIME...MOT...LOC 0037Z 048DEG 20KT 4210 9025 4125 9127

SHEETS
Special weather statement, Sep 20, 6:40 PM CST, 1 minute before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA/IL
740 PM CDT Wed Sep 20 2017

ILC011-015-073-131-161-195-IAC045-097-115-139-163-210145-
Rock
Island-Mercer-Whiteside-Henry-Carroll-Bureau-Louisa-Jackson-Scott-
Muscatine-Clinton-
740 PM CDT Wed Sep 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...MERCER...
WHITESIDE...HENRY...CARROLL...WESTERN BUREAU...CENTRAL LOUISA...
SOUTHEASTERN JACKSON...SCOTT...EASTERN MUSCATINE AND EASTERN CLINTON
COUNTIES UNTIL 845 PM CDT...

At 737 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sabula to near Grandview. Movement
was northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, Muscatine, East
Moline, Sterling, Kewanee, Rock Falls, Morrison, Aledo, Cambridge,
Mount Carroll, Silvis, Geneseo, Eldridge, DeWitt, Milan and Colona.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4123 8973 4123 8987 4115 8987 4115 9044
      4110 9044 4124 9130 4215 9028 4217 8969
      4193 8969 4193 8963 4160 8963
TIME...MOT...LOC 0037Z 048DEG 20KT 4210 9025 4125 9127

...corrected movement..

SHEETS

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Scott

When
September 20, 6:41 PM CST
Where
Scott County, 0.86 mi SE of Blue Grass
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.510, -90.760

Hail, Scott

When
September 20, 7:02 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.560, -90.600

Thunderstorm Wind, Scott

When
September 20, 7:36 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.560, -90.600

A local state official reported a large tree down on Kirkwood Blvd. Time of the event was estimated using radar.

Flash Flood, Scott

When
September 21, 12:44 AM CST to 3:44 AM CST
Where
Scott County, 3.84 mi WSW of Davenport Arpt to 3.27 mi NE of Credit Island
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.592, -90.644

Local law enforcement reported vehicles stalled due to water up to the doors at the intersections of Fairmount and Locust Streets, and Clark and Denison Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722711, 722712, 722713, 722710.